Lung Pathology: Fellow Case Report Poster - Lung Pathology |

Allopurinol and the Lung FREE TO VIEW

Faraz Siddiqui, MBBS; Abul Hassan Siddiqui, MBBS; Tahir Khan, MBBS; Yusra Ansari, MBBS; Michele Chalhoub, MD
Author and Funding Information

Staten Island University Hospital, Staten Island, NY

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):772A. doi:10.1016/j.chest.2016.08.868
Text Size: A A A
Published online

SESSION TITLE: Fellow Case Report Poster - Lung Pathology

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: We present a case of eosinophilic pleural effusion (EPE) secondary to allopurinol.

CASE PRESENTATION: A 50 year old male with PMH of HTN and gout, presented with 2 month history of gradually worsening dyspnea. He reported no other symptoms. He was started on Allopurinol for gout 6 months ago.Vitals were stable except for tachypnea of 30 breaths/minute. Physical exam was only remarkable for right sided decreased breath sounds. CXR (fig 1A)showed large right pleural effusion. CT chest ruled out any parenchymal disease(fig 1B). Routine laboratory workup was normal. Thoracentesis yielded 1.5 liter of amber colored fluid. Analysis confirmed an exudative pleural effusion with predominance of eosinophils (40%). His symptoms improved. Thoracentesis was repeated next day and further 1200 ml fluid was removed. Diagnostic testing of the pleural fluid failed to identify any infectious, rheumatological or cancerous process. Negative workup, pleural fluid eosinophilia and temporal relationship between allopurinol initiation and development of pleural effusion suggested drug induced EPE. Allopurinol was replaced with Rasburicase and he was discharged home. A week later, an outpatient pleural biopsy was performed, reported negative. Follow up CT chest 4 weeks later showed only a small effusion (fig 1C), which disappeared completely 6 months after stopping Allopurinol.

DISCUSSION: Drug induced pleural disease is uncommon and less known than drug induced parenchymal lung disease. Pleural reactions from drugs manifest as pleural effusions, pleural thickening, or pleurisy, and may occur without parenchymal infiltrates1. There are no specific symptoms and diagnosis requires high degree of clinical suspicion. Drug history & pleural fluid eosinophilia of more than 10% should alert the physician2. Latency time of drug induced EPE is very variable. Resolution occurs few days to months after stopping the culprit drug. Allopurinol is not known to cause an eosinophilic pleural effusion and this fact makes our case unique. It also adds a new side effect to medical literature about a first line treatment medication for hyperuricemia.

CONCLUSIONS: Allopurinol can cause eosinophilic pleural effusion and should be considered in the differential diagnosis for exudative eosinophilic pleural effusion in appropriate clinical settings.

Reference #1: 1. Drug-induced pleural disease. Clin Chest Med. 2004;25(1): 141-153.Huggins JT, Sahn SA

Reference #2: 2. CurrOpinPulmMed. 2003Jul;9(4):254m,60.Eosinophilic pleural effusions. Kalomenidis I, Light RW

DISCLOSURE: The following authors have nothing to disclose: Faraz Siddiqui, Abul Hassan Siddiqui, Tahir Khan, Yusra Ansari, Michele Chalhoub

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543